Kentucky, 2025

Flash Flood and Flooding in Kentucky, May 20, 2025

May 20, 2025 · NWS PAH · 8 events in 5 counties and zones

A squall line moved eastward through Western Kentucky from mid to late afternoon ahead of an evening cold frontal passage. Several damaging wind reports were received, along with additional sub-severe wind gust observations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line moved eastward through Western Kentucky from mid to late afternoon ahead of an evening cold frontal passage. Several damaging wind reports were received, along with additional sub-severe wind gust observations. A funnel cloud was observed north of Crofton. Flooding issues developed in portions of the Kentucky Pennyrile. MLCAPE values were around 1000-1250J/kg, DCAPE was 700-1000J/kg, and effective bulk shear was 50kts, while dewpoints were near 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:17 PM CST, 37 minutes earlier. Its key messages:

  • Strong to severe storms are rapidly spreading northeast across the Quad State this afternoon. Very large hail, damaging winds, and tornadoes are all possible, with the greatest threat over west Kentucky. The severe threat will be over early this evening.
  • A few thunderstorms will be possible Wednesday night over southern portions southeast Missouri and west Kentucky. Some hail cannot be ruled out.
  • Cooler temperatures for mid to late week with drier conditions.
  • Showers and thunderstorms return to the forecast for the weekend.
Area forecast discussion, May 20, 2:17 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Strong to severe storms are rapidly spreading northeast
  across the Quad State this afternoon. Very large hail,
  damaging winds, and tornadoes are all possible, with the
  greatest threat over west Kentucky. The severe threat will be
  over early this evening.

- A few thunderstorms will be possible Wednesday night over
  southern portions southeast Missouri and west Kentucky. Some
  hail cannot be ruled out.

- Cooler temperatures for mid to late week with drier
  conditions.

- Showers and thunderstorms return to the forecast for the
  weekend.

&&

.DISCUSSION...
Issued at 317 PM CDT Tue May 20 2025

Convection is finally underway and moving quickly northeast. It
appears that the storms will pass over the southeast half of
the forecast area in the next 3 hours. Some northwestward adjustment
of the Tornado Watch areas into southern Illinois is possible.
Very large hail is the main threat, but tornadoes cannot be
ruled out, especially over west Kentucky. The low-level shear
is not that impressive, so the threat of strong tornadoes is
mainly south of the area. Given the coverage of convection, some
upscale growth is possible before it exits the area which would
lead to more of a damaging wind threat. Given the speed of
motion, heavy rainfall and flooding issues are not expected.

Wednesday will be dry, but a few showers and storms will be
possible near the Arkansas and Tennessee borders Wednesday
night. These would be elevated, but could have some hail.

Surface high pressure and northwest flow aloft will keep things
dry and relatively cool Thursday and Friday. Warm advection
forcing will lead to more showers and thunderstorms over the
region Friday night through Monday. At this time, heavy
rainfall looks like the primary concern beyond lightning.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1243 PM CDT Tue May 20 2025

The latest guidance is trending south for the convection this
afternoon, so only have TEMPO TSRA for KPAH and KOWB, with
Prob30 at KCGI and KEVV. Severe level winds and hail are
possible with any thunderstorm this afternoon and evening. KMVN
should remain dry. MVFR and lower conditions are possible in
convection, and a brief MVFR ceiling will also be possible in
the morning over the northern sites. South southwest winds will
gust 20-25kts at times this afternoon, and west winds will have
similar gusts in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, May 20, 2:54 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 PM CDT Tue May 20 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 PM CDT Tue May 20 2025 /454 PM EDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to move east northeast across west
Kentucky and possibly southwest Indiana through 7 PM. Large hail,
damaging winds, a few tornadoes, and torrential rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible across southern portions of
southeast Missouri and west Kentucky Wednesday night. Locally
heavy rainfall and lightning will be the primary concerns, but
some hail cannot be ruled out.

Showers and thunderstorms return late Friday night through Monday
and may pose a heavy rainfall threat.

.SPOTTER INFORMATION STATEMENT...

Spotters should be activated across west Kentucky and southwest
Indiana.

DRS

In the hours before

Local storm report, May 20, 8:56 AM CST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
956 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     4 NE Poplar Bluff       36.80N 90.35W
05/20/2025                   Butler             MO   Emergency Mngr

            Corrects previous tstm wnd dmg report from 4
            NE Poplar Bluff.

&&

BM
Local storm report, May 20, 9:09 AM CST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1009 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Rain             3 W Newburgh            37.95N 87.45W
05/20/2025  M1.00 Inch       Vanderburgh        IN   Public

&&

BM
Local storm report, May 20, 1:20 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
220 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Hail             6 SE Ellsinore          36.87N 90.66W
05/20/2025  M0.50 Inch       Carter             MO   Emergency Mngr

&&

BM
Local storm report, May 20, 1:43 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
243 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             Wappapello              36.94N 90.28W
05/20/2025  E0.75 Inch       Wayne              MO   Public

            Report from mPING: Dime (0.75 in.).

&&

BM
Special weather statement, May 20, 2:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
318 PM CDT Tue May 20 2025

ILZ087-090-091-094-KYZ002>018-022-202230-
Gallatin-Pope-Hardin-Massac-Hickman-Carlisle-Ballard-McCracken-
Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Todd-
Including the cities of Shawneetown, Golconda, Elizabethtown,
Metropolis, Clinton, Bardwell, Wickliffe, Paducah, Mayfield,
Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton,
Morganfield, Dixon, Madisonville, Hopkinsville, Henderson,
and Elkton
318 PM CDT Tue May 20 2025

...Severe thunderstorm risk over the next few hours...

At 318 pm, a cluster of strong to severe storms was located from
near La Center south to Union City, Tennessee, moving east at 45
mph.

Large Hail and isolated damaging downburst winds will be the main
threat with this activity through the next few hours. There is a
small risk for a tornado but the highest threat for stronger
tornadoes is expected to remain south over Tennessee this
afternoon.

The storms will be near Benton, Murray, and Marion, Kentucky by
around 415 pm.

JGG
Local storm report, May 20, 2:25 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
325 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     6 S Wolf Island         36.66N 89.20W
05/20/2025  M45 MPH          Mississippi        MO   Mesonet

            Mesonet station EW4994 Dorena MO.

&&

BM

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Graves

When
May 20, 2:54 PM CST
Where
Graves County, 1.43 mi W of Bell City
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.529, -88.526

State police reported two trees blocking Bell City Road and a blown over outbuilding.

Thunderstorm Wind, Calloway

When
May 20, 3:17 PM CST
Where
Calloway County, 0.2 mi NW of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.622, -88.322

Thunderstorm wind gusts caused power outages and blew down trees in and around Murray.

Thunderstorm Wind, Christian

When
May 20, 3:39 PM CST
Where
Christian County, 2.72 mi ESE of Pleasant Green Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.912, -87.477

A tree was downed over Old Madisonville Rd. Power outages were reported in Hopkinsville.

Flood, Christian

When
May 20, 3:40 PM CST to 6:00 PM CST
Where
Christian County, 1.05 mi WSW of Gainsville to 1.01 mi WSW of Gainsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.866, -87.488

Flooding was observed on 9th St. and Virginia St. in Hopkinsville.

Flood, Hopkins

When
May 20, 3:45 PM CST to 4:45 PM CST
Where
Hopkins County, 0.83 mi N of Madisonville to 0.83 mi WSW of Madisonville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.342, -87.502

Report submitted via mPING. Radar estimated rainfall was approximately one inch, most of which fell within an hour.

Funnel Cloud, Christian

When
May 20, 4:02 PM CST
Where
Christian County, 1.02 mi SSE of Empire
Reported by
Public
Coordinates
37.066, -87.495

A funnel cloud was reported on KY-41 on the north side of Crofton.

Thunderstorm Wind, Muhlenberg

When
May 20, 4:02 PM CST
Where
Muhlenberg County, 1.64 mi W of New Cypress
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.253, -87.280

Several trees were downed in Graham by merging thunderstorms.

Flash Flood, Muhlenberg

When
May 20, 4:20 PM CST to 5:50 PM CST
Where
Muhlenberg County, 0.84 mi WNW of Greenville to 0.88 mi NNE of Greenville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.203, -87.195

Report submitted via mPING. Radar estimated rainfall was 1.5 to 2 inches within an hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272050, 1272059, 1272067, 1272567, 1272568, 1272070, 1272581, 1272575.